Hail, Livingston
- When
- May 7, 2:15 PM CST to 2:17 PM CST
- Where
- Livingston County, 2 mi S of Chatsworth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.721, -88.280
Strong to severe thunderstorms moved across parts of east central Illinois during the afternoon hours of May 17th producing mainly hail and one brief tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of east central Illinois during the afternoon hours of May 17th producing mainly hail and one brief tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 7, 2:02 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 302 PM CDT SAT MAY 7 2011 .DISCUSSION... 213 PM CDT REST OF THIS AFTERNOON THROUGH MONDAY... EARLY THIS AFTERNOON THE SHORT WAVE TROUGH THAT BROUGHT SHOWERS TO THE AREA THIS MORNING WAS MOVING OUT OVER LAKE MI AND FAR NORTHWEST IND TAKING THE SHOWERS WITH IT. JUST UPSTREAM ANOTHER SHORT WAVE TROUGH CONTINUES TO MOVE EAST-SOUTHEAST TOWARD THE LOCAL FORECAST AREA AND WAS JUST MOVING OVER FAR SOUTHWEST WI AND EAST CENTRAL IA WITH THE ASSOCIATED SURFACE LOW OVER THE QUAD CITIES. PER MODEL FORECAST LOCAL TEMPERATURE PROFILES MINOR MID LEVEL COOLING TO OCCUR AS THIS NEXT SHORT WAVE CONTINUES TO MOVE OVER THE FORECAST AREA THIS AFTERNOON. THIS COOLING WILL HAVE THE GREATEST EFFECT OF DESTABILIZATION ACROSS THE SOUTH PORTION OF THE FORECAST AREA ALONG AND SOUTH OF THE WARM FRONT THAT EXTENDS FROM THE QUAD CITIES LOW EAST ACROSS NORTHERN IL AND INTO FAR NORTHERN IND. THIS DUE TO WARM AND MOIST LOW LEVEL AIR MASS SOUTH OF THE BOUNDARY AND SCATTERED TO BROKEN CLOUDS THERE ALLOWING DECENT SURFACE HEATING VERSUS THE COOLER AND DRIER AIR NORTH OF THE BOUNDARY AND THE SOLID CLOUD COVER LIMITING TEMPERATURES RISES ACROSS FAR NORTHERN IL. MID LEVEL TEMPERATURE PROGS SHOWED THAT A CAPPING INVERSION AROUND 800HPA IN PLACE IN THE WARM AIR MASS WILL BE ELIMINATED BY LATER AFTERNOON DUE TO MID LEVEL COOLING AND CONTINUED SURFACE HEATING. WITH THE CAP REMOVED CONVECTION WILL BEGIN AND ENHANCED BY LOW LEVEL CONVERGENCE NEAR THE WARM FRONT AND THE UPWARD MOTION AHEAD OF APPROACHING SHORT WAVE TROUGH. AT 00Z THE SHORT WAVE TROUGH IS PROGGED TO BE MOVING OVER NORTHERN IND. THIS...COMBINED WITH LOSS OF HEATING...SHOULD LEAD TO END OF SHOWERS AND THUNDERSTORMS IN THE FAR EASTERN PORTION OF THE FORECAST AREA BY MID EVENING...AND BY LATE AFTERNOON IN THE WESTERN COUNTIES OF THE FORECAST AREA AS THE SHORT WAVE TROUGH AND THE SURFACE LOW WILL HAVE MOVES EAST OF THAT AREA BY THEN. FOLLOWING THE SHORT WAVE TROUGH PASSAGE A SURFACE RIDGE EXTENDING FROM A HIGH CENTERED OVER SOUTHERN HUDSON BAY WILL BE BUILDING OVER THE UPPER GREAT LAKES. ALSO...THE UPPER RIDGE CURRENTLY OVER HIGH PLAINS SHIFTS FURTHER EAST OVER THE PLAINS OVERNIGHT AS THE UPPER TROUGH OVER THE WEST COAST DEEPENS IN RESPONSE TO THE STRONG JET DIVING SOUTHWARD OVER THE EASTERN PACIFIC. WITH DRY ANTICYCLONIC LOW LEVEL FLOW AND RISING HEIGHTS ALOFT ACROSS THE REGION THE LATE EVENING AND OVERNIGHT WILL BE DRY WITH DECREASING CLOUDS. THE CENTRAL NOAM UPPER RIDGE WILL CONTINUE TO ADVANCE EASTWARD AND AMPLIFY SUNDAY AS THE EASTERN PACIFIC JET MAX ROUNDS THE BOTTOM OF THE TROUGH AND DEVELOPS A CLOSED UPPER LOW OVER THE SIERRAS AND THE DESERT SOUTHWEST BY SUNDAY EVENING. WEST OF THE UPPER RIDGE AXIS INCREASING LOW LEVEL FLOW WILL INCREASE MOISTURE ADVECTION ACROSS THE MID MO VALLEY AND TOWARD THE UPPER MS VALLEY. IN ADDITION...INCREASING LOW AND MID LEVEL FLOW RESULTS IN ENHANCED WARM AIR ADVECTION AND RESULTANT ISENTROPIC LIFT SPREADING OVER THE LOCAL AREA BY LATER MONDAY. MODELS INDICATING A SHORT WAVE THAT GETS EJECTED NORTHEASTWARD FROM THE CENTRAL ROCKIES SUNDAY CROSSES THE PLAINS AND PUSHING INTO THE RIDGE AXIS AS IT REACHES THE UPPER MIDWEST BY 00Z TUE. POPS TO GRADUALLY INCREASE FROM WEST TO EAST SUNDAY NIGHT THROUGH MONDAY AS THE STRONGER FORCING CROSS THE REGION. TRS && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 18Z... * DURATION AND COVERAGE OF POSSIBLE SHOWERS. * POSSIBLE MVFR VIS DURG THE EARLY MORNING HOURS. KREIN. //DISCUSSION...UPDATED 18Z... LOW PRESSURE IS MOVING SEWD THROUGH SERN IOWA. AN ASSOCIATED WARM FRONT EXTENDS EWD THROUGH NRN IL/IN. AT 18Z...ALL TERMINALS ARE NORTH OF THE WARM FRONT...IN A ZONE COVERED BY A BKN-OVC STRATO CU DECK WITH BASES GENERALLY BTWN 3500-7000FT. A FEW ISOLD STATIONS HAVE DROPPED BLW 3000FT. THE LOW CENTER SHOULD TRACK SEWD INTO CNTRL IL OVER THE NEXT SEVERAL HOURS FOLLOWING THE AXIS OF STRONGEST PRESSURE FALLS. THIS SHOULD KEEP NRN IL/IN NORTH OF THE WARM FRONT. LATEST OBS AND SATELLITE IMAGERY INDICATE A FEW BINOVAC...BUT THE REGION SHOULD REMAIN UNDER GENERALLY OVC SKIES INTO THIS EVENING. AS THE LOW TRACKS TO THE SOUTH OF THE TERMINALS...WINDS WILL SHIFT TO ELY AND NELY...KEEPING COOL FLOW OFF OF THE LAKE. STRONGER/MOISTER MORE SOUTHERLY FLOW WILL PERSIST SOUTH OF THE BOUNDARY...CAUSING SCT SHOWERS NORTH OF THE FRONT. LITTLE INSTABILITY IS PRESENT NORTH OF THE BOUNDARY AND COOL NELY FLOW SHOULD REDUCE ANY TS CHANCES NORTH OF THE FRONT. BETTER CHANCES FOR TS WILL EXIST SOUTH OF THE BOUNDARY...AND WILL LIKELY NOT DIRECTLY IMPACT THE TERMINALS. AS THE SFC LOW CONTINUES TO THE SOUTHEAST AND HIGH PRESSURE BUILDS OVER THE GREAT LAKES...WINDS WILL REMAIN GENERALLY NELY THROUGH THE PERIOD. SKY COVER SHOULD THIN AS THE LOW PASSES TO THE SOUTHEAST...AND THERE IS A CHANCE FOR SOME BR DEVELOPMENT. THE GUIDANCE IS GIVING CONFLICTING SIGNALS FOR VISIBILITY RESTRICTIONS DEVELOPING DURG THE PRE-DAWN HOURS. WHILE WINDS SHOULD WEAKEN AND SKIES IMPROVE...DRIER AIR WILL ALSO ADVECT OVER THE AREA TONIGHT. SO...FEEL THAT THERE IS ENOUGH POTENTIAL FOR REDUCED VIS TO INCLUDE HIGHER END MVFR VIS DURG THE EARLY MORNING HOURS TOMORROW. KREIN. //ORD AND MDW CONFIDENCE...UPDATED 18Z... * MODERATE TO HIGH CONFIDENCE IN WIND TRENDS. * MODERATE CONFIDENCE IN CIG/VIS TRENDS. * MODERATE CONFIDENCE IN PCPN/TS POTENTIAL. KREIN. //OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z... SUNDAY NIGHT...VFR. MONDAY...CHANCE OF TSRA...OTHERWISE VFR. TUESDAY...CHANCE OF AM TSRA...OTHERWISE VRF. WEDNESDAY...CHANCE OF TSRA AT NIGHT...OTHERWISE VFR. THURSDAY AND FRIDAY...CHANCE OF SHRA. IZZI && .MARINE... 300 PM CDT A WEAK RIDGE OF HIGH PRESSURE WILL NOSE DOWN THE WESTERN GREAT LAKES FROM A LARGE AREA OF HIGH PRESSURE CENTERED OVER HUDSON BAY. THE HIGH AND RIDGE WILL DRIFT TO THE EAST KEEPING NORTHEAST TO EAST WINDS OVER THE LAKE FOR THE NEXT COUPLE DAYS. DEEP LOW OVER THE PLAINS WILL WEAKEN SOMEWHAT AS IT LIFTS NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY..BUT AS IT DOES SO WINDS WILL VEER TO SOUTHEAST AND INCREASE A BIT EARLY NEXT WEEK. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1102 AM CDT SAT MAY 7 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 081615- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1102 AM CDT SAT MAY 7 2011 /1202 PM EDT SAT MAY 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A VERY LOW THREAT OF SEVERE WEATHER. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF A NEW BUFFALO TO SUBLETTE LINE INCREASING TO A CHANCE OF THUNDERSTORMS SOUTH OF A DUNNS BRIDGE TO STREATOR LINE. A SLIGHT CHANCE OF THUNDERSTORMS WILL PERSIST SOUTHEAST OF A NEW BUFFALO TO SIBLEY LINE INTO EARLY EVENING. PORTIONS OF THE KANKAKEE RIVER IN INDIANA...AND OF THE ILLINOIS RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-081615- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1102 AM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF A THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS MONDAY THROUGH THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-081615- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1102 AM CDT SAT MAY 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS MUCH OF LAKE MICHIGAN FROM MONDAY THROUGH THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
The Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Hail up to the size of golf balls pounded the city of Roberts damaging numerous cars and roofs.
Hail ranged between the size of quarters to golf balls in the Loda area.
A small and brief tornado reportedly touched down in a field about five miles west of Paxton. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299165, 307746, 299166, 299167, 299169.